Transfusion-associated chest pain.
Transfusion. 2018 Nov 29;:
Authors: Murphy C, Parakh R, Metcalf R, Pagano MB
BACKGROUND: Chest pain is a common clinical dilemma and is rarely reported as part of suspected adverse events in transfusion recipients. The aim of this study is to describe and characterize the clinical presentation of transfusion-associated chest pain and how it relates to currently defined National Healthcare Safety Network hemovigilance entities.
STUDY DESIGN AND METHODS: This is a retrospective chart review at a single large academic institution of patients who reported chest pain during or after a transfusion that resulted in a transfusion reaction investigation during the period January 2004 to December 2016.
RESULTS: Of approximately 500,000 transfusions occurring during the study period and 3220 suspected transfusion reactions reported, 23 (0.7%) reactions involving chest pain were identified, of which 20 had medical records available for analysis. Ninety percent of cases presented with chest pain within 2.5 hours of the start of transfusion, with a mean time of onset of 92.2 minutes. Fourteen RBC units and 6 platelet units were implicated, and all transfusions were ABO identical. All posttransfusion workups were negative for hemolysis or agglutination on direct antiglobulin testing. Twenty percent of cases showed evidence of acute coronary ischemia that was first detected during transfusion with rising troponins or electrocardiographic abnormalities, all in association with RBC transfusion for anemia. For most reactions, the signs and symptoms did not fit any hemovigilance definitions for transfusion reactions.
CONCLUSION: Chest pain is an infrequently reported chief complaint for transfusion reactions. Increased circulatory volume due to transfusion may be an important contributor to myocardial demand ischemia in at-risk patients. Additional studies are necessary to determine the clinical significance of chest pain during transfusion and to elucidate potential mechanisms.
PMID: 30488953 [PubMed - as supplied by publisher]